Guam, 2008

High Surf in Guam, January 20, 2008

January 20, 2008 · NWS GUM · 1 event in 1 county or zone

At about 20:30 GST on January 20th, two crab hunters on a cliff-line ledge at Marine Beach on Saipan were swept into the open ocean by a large wave. One of the men sustained minor injuries but was able to get to shore.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

At about 20:30 GST on January 20th, two crab hunters on a cliff-line ledge at Marine Beach on Saipan were swept into the open ocean by a large wave. One of the men sustained minor injuries but was able to get to shore. The other man, who was from Palau, never returned to shore and is presumed dead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at Jan 20, 8:15 AM UTC, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 20, 8:15 AM UTC, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TIYAN GU
615 PM CHST SUN JAN 20 2008

.SYNOPSIS...SHEAR LINE WAS LOCATED NORTH OF SAIPAN. ONLY A FEW TRADE-WIND
SHOWERS MOVED ACROSS THE MARIANAS THIS AFTERNOON.

&&

.DISCUSSION...
AS MENTIONED ABOVE...SHEAR LINE IS LOCATED NORTH OF SAIPAN WITH
ANOTHER SHEAR LINE NORTH OF THAT. GFS CONTINUES TO BRING THE SHEAR
LINE DOWN TO TINIAN AND SAIPAN. UKMET ALSO DOES THE SAME. DID NOT
GO TO HEAVY HANDED WITH THE SHEAR LINE...BUT BROUGHT CLOUDS DOWN TO
TINIAN AND SAIPAN AFTER MID NIGHT TONIGHT. MOSTLY CLOUDY SKIES
WILL PUSH DOWN TO GUAM AND ROTA MONDAY NIGHT. THE MODELS ARE NOT
SO CERTAIN WHAT HAPPENS AFTER MONDAY NIGHT...BUT I LEFT THE MOSTLY
CLOUDY SKIES IN THE FORECAST FIGURING ASSORTED JUNK CLOUDS AND
SHOWERS LEFT OVER FROM THE DISSIPATING SHEAR LINE WILL MOVE ACORSS
THE AREA. THE WEATHER IMPROVES BY WEDNESDAY AS THE SHEAR LINE
TOTALLY EVAPORATES...AT LEAST ACCORDING TO A FEW OF THE MODELS.

&&

.MARINE...
SURF OBS INDICATE THAT HIGH SURF HAS REACHED GUAM. FOR THIS REASON
AND INCREASED SURF ON THE WAVE WATCH PRODUCTS THE HAZARDOUS SURF
ADVISORY WAS EXTENDED TO GUAM AND ROTA. IT WAS ALSO EXTENDED IN
TIME...TO TUESDAY AFTERNOON.

&&

.EASTERN MICRONESIA...
A TRADE-WIND DISTURBANCE IS EXPECTED TO REACH POHNPEI AND NORTH OF
KOSRAE EARLY MONDAY MORNING. KEPT SCATTERED SHOWERS AND
THUNDERSTORMS OVER POHNPEI FOR MONDAY AND MONDAY NIGHT AND LEFT
MOSTLY CLOUDY WITH ISOLATED SHOWERS OVER KOSRAE. NUMERICAL MODELS
ARE CONSISTENT BY KEEPING TRADE-WIND WEATHER ACROSS THE AREA OVER
THE NEXT SEVERAL DAYS. WAVE WATCH MODEL DATA REPORTED SUBSIDING
TRADE-WIND GENERATED SWELLS FOR KOSRAE THIS AFTERNOON...THEREFORE
CANCELLED THE HIGH SURF ADVISORY AT 3 PM CHST. A NORTH SWELL NEAR 6
FT MAY ARRIVE TO POHNPEI BY TUESDAY...BUT WILL MONITOR THIS
SITUATION IN THE NEXT 24 HOURS AS IT MAY REQUIRE ADVISORY.

&&

.WESTERN MICRONESIA...
A NEAR-EQUATORIAL TROUGH SOUTH OF KOROR IS CONNECTED TO A WEAK
CIRCULATION SOUTH OF CHUUK. SATELLITE IMAGERY SHOWS A LARGE AREA OF
CONVECTION AND SCATTERED SHOWERS SOUTH AND WEST OF CHUUK LATE THIS
AFTERNOON. MODELS SUGGEST THAT THE EXISTING TROUGH WILL BEGIN TO
DRIFT WESTWARD IN THE NEXT FEW DAYS...WHICH MEANS THAT SHOWERS AND
THUNDERSTORMS ARE TO REMAIN SOUTH OF THE AREA THROUGH MID-WEEK.
TRADE-WINDS ARE EXPECTED TO STRENGTHEN OVER THE NEXT COUPLE
DAYS...CAUSING FRESH TO STRONG TRADE WINDS TO MOVE OVER YAP AND
KOROR BY MID-WEEK.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...HIGH SURF ADVISORY UNTIL 4 PM CHST TUESDAY FOR GUZ001>004.

MARIANAS WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM CHST TUESDAY
     FOR PMZ151>154.

&&

ZIOBRO/BAQUI

In the hours before

Special weather statement, Jan 20, 6:30 AM UTC, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
430 PM CHST SUN JAN 20 2008

PMZ161-171-172-173-170000-
KOROR-YAP-CHUUK-POHNPEI-
430 PM CHST FRI FEB 8 2008

...MINOR COASTAL FLOODING POSSIBLE DURING HIGH TIDES...

THE COMBINATION OF HIGH ASTRONOMICAL TIDES AND STRONG TRADE WINDS
ASSOCIATED WITH LA NINA COULD CAUSE SOME MINOR COASTAL FLOODING IN
PALAU...AND IN YAP...CHUUK AND POHNPEI STATES OF THE FSM FROM
TUESDAY 12 FEBRUARY THROUGH SATURDAY 16 FEBRUARY.

THE COMBINATION OF WINDS AND TIDES COULD RESULT IN MINOR COASTAL
FLOODING...ESPECIALLY ON NORTHERN AND EASTERN EXPOSURES. INUNDATIONS
AS HIGH AS 1 TO 2 FEET IN HEIGHT COULD OCCUR AND CAUSE MINOR
PROPERTY DAMAGE...FLOODING OF LOW LYING COASTAL ROADS AND TARO
PATCHES IN VULNERABLE AREAS. THESE AREAS INCLUDE KOLONIA HARBOR...
TAKATIK ISLAND AND THE LOW ISLANDS IN THE STATE OF POHNPEI..AND
COASTAL AREAS OF ALL ISLANDS IN CHUUK LAGOON AND THE LOW ISLANDS IN
THE STATE OF CHUUK. AREAS ALSO INCLUDE THE LOW ISLANDS OF THE
REPUBLIC OF PALAU AND EASTERN EXPOSURES OF BABELDAOB...AND THE LOW
ISLANDS OF YAP STATE OF THE FSM.

IF FLOODING DOES OCCUR AND REACHES HOUSES AND BUILDINGS...OCCUPANTS
SHOULD BE EXTREMELY CAREFUL TO AVOID ELECTROCUTION WHERE WATER NEARS
LIVE ELECTRICAL LINES.

ANOTHER PERIOD OF MINOR COASTAL INUNDATION IS EXPECTED FROM 25
FEBRUARY THROUGH 3 MARCH DUE TO HIGH ASTRONOMICAL TIDES AND LA NINA.

CONTACT WSO KOROR...WSO YAP...WSO CHUUK OR WSO POHNPEI FOR
INFORMATION ABOUT THE HIGHEST EXPECTED TIDES IN YOUR AREA. FOLLOW
INSTRUCTIONS FROM YOUR LOCAL DISASTER COORDINATION OFFICES.

GUARD

Event by event

1 high surf. Local standard time, as filed.

High Surf, Saipan

When
January 20, 8:30 PM GST to 8:40 PM GST
Where
Saipan forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Saipan2008-01-2048MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2008Every state in 2008This day in weather historyWarnings in Guam, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69011.